Indiana, 2018

Tornado in Indiana, December 31, 2018

December 31, 2018 · NWS LMK · 1 event in 1 county or zone

A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, a brief, small EF-1 tornado touched down in Harrison County, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of strong to severe thunderstorms rolled through southern Indiana and central Kentucky during the afternoon hours of December 31, 2018. In addition to strong straight line wind gusts that caused sporadic tree damage in the region, a brief, small EF-1 tornado touched down in Harrison County, Indiana. It caused structural damage to several buildings, as well as uprooting and snapping trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 31, 2:52 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 31, 2:52 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
252 PM EST Mon Dec 31 2018

.Short Term...(This evening through Tuesday)
Issued at 250 PM EST Mon Dec 31 2018

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS THE OHIO
VALLEY BY EARLY EVENING...

Warm sector has overtaken most of central Kentucky and punched into
southern Indiana. Temps have warmed well into the 60s, with gusty
south winds. Just enough cloud cover and precip to keep gusts from
getting completely out of hand, but we have seen plenty of 30-35 mph
gusts and received a few reports of downed trees in the soggy ground
of south-central KY. Convective line working its way across the
Pennyrile, with a smattering of damage reports and measured gusts as
high as 85 mph across western Kentucky.

Severe Thunderstorm Watch 450 is in place west of I-65 as this line
moves in. Mesoanalysis and pattern recognition suggest a narrow
ribbon of instability just ahead of the line to sustain the severe
threat a bit longer. We have seen some line breaks and the shear
profiles are impressive, so can't rule out a few brief spin-up
tornadoes.

Rainfall is already around 1 inch in quite a few locations, but it
has come down fairly steadily and any high water problems have been
of the nuisance variety. Expect another 1/2 to 3/4 inch, but storms
are progressive enough that we do not expect significant or
widespread flooding.

Line of storms will be east of the area easily by 03Z, probably
closer to 00Z as the sfc cold front pushes through. SW winds will
continue to gradually veer west, with robust wind fields behind the
front supporting gusts in the 30-35 mph range across portions of
southern Indiana and into the Bluegrass region. Will continue to
monitor but may need to look at extending the Wind Advisory beyond
its scheduled 03Z expiration for some of these areas, mainly along
and north of the I-64 corridor.

For New Year's Day cyclonic low-level flow will keep us dreary and
chilly. There is enough saturation near the top of the boundary
layer to support intermittent drizzle, but measurable precip is not
expected. Temps holding steady in the 40s will be warm enough for
all liquid.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EST Mon Dec 31 2018

...Still No Sign of Arctic Air in Forecast...
...Late Week Storm System Highlights Weather in Extended Period...

New Years Night and Wednesday...

A W to SW 500 mb flow pattern will be in place across the lower OH
Valley during this period, with dry weather but a continued mostly
cloudy sky. Expect lows Wed morning in the 30s with afternoon highs
near normal in the lower to mid 40s.

Wednesday Night and Thursday...

In advance of a closed upper low moving east out of the SW U.S., an
initial area of isentropic lift and frontogenetical forcing will
streak ENE across the Gulf States and TN Valley Wed night and Thu.
There remains some model discrepancy in how far north this axis of
rain will occur, which is related to how much effect a northern
stream shortwave moving across the Great Lakes and NE U.S. will have
i n temporarily suppressing the northward moisture transport from
the TN Valley into KY. Our model blend suggests that south-central
KY could see some precip from this during this period. Precip type
would be liquid, although a chilly rain late Wed night with lows in
the mid and upper 30s over southern KY. Highs Thu rebound into the
40s across our entire forecast area.

Thursday night thru Friday night...

Albeit modest timing and location differences still exist, models
all now generally agree that the main upper low and accompanying
surface low will advance NE out of the southern Plains and lower MS
Valley into the TN and lower OH Valleys. As a result, moisture will
eventually spread N and NE across our entire forecast area during
this time period, associated with isentropic lift and then a
deformation/TROWAL structure to the N and NW of the low. At this
time, it appears the system will not have the cold air it needs to
produce wintry precip within the deformation zone, thus rain showers
will be the main precip type. Models do suggest that colder air
aloft will push eastward to the south of the departing low on Fri
night, which could lead to a light rain-snow mix before precip ends
if the boundary layer cools enough as well, but if so, this should
not be a big deal.

Saturday thru Monday...

Expect tranquil/dry weather during this period after the late week
system pulls away. The flow aloft will be W or WNW with above normal
500 mb heights. As a result, temperatures will remain mild for early
January, with no imminent arctic air. Expect highs generally in the
upper 40s to mid 50s Sat thru Mon, with lows in the lower-mid 30s
Sat and Sun, and within a few degrees of 40 Mon morning. Looks like
more rain showers could return to our area late Mon into Tue.

&&

.Aviation...(18Z TAF Issuance)
Updated at 1215 PM EST Mon Dec 31 2018

Ceilings remain in fuel-alternate across most of the Ohio Valley,
and continue to fluctuate in and out of IFR at times. Intermittent
showers still in play across Indiana and northern Kentucky, and are
taking vis down into IFR at times as well.

Any of the more steady precip should be ending by the valid TAF
time, so will mainly handle it with VCSH. Will go prevailing MVFR on
ceilings, perhaps lifting a bit with mixing. Increasing south winds
will be a factor with gusts pushing 30 kt, with occasional peaks
approaching 40 kt.

Still look for an organized convective line pushing across the area
starting around 20Z at HNB, then into SDF and BWG around 21Z,
finally exiting LEX after 23Z.

Precip shuts off fairly quickly after sunset. but still expecting a
decent surge of wind behind the front. Will carry 20-25 kt gusts out
of the WSW until midnight or a bit later, then look for a diminshing
trend after that. MVFR ceilings should build back down into fuel-
alternate under cyclonic flow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...RAS
Long Term...DM
Aviation...RAS
Hazardous weather outlook, Dec 31, 3:09 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
309 PM EST Mon Dec 31 2018

INZ079-KYZ032>043-045>049-054>057-064>067-075>078-081-082-012015-
Jefferson-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-
Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Madison, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty,
Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
309 PM EST Mon Dec 31 2018 /209 PM CST Mon Dec 31 2018/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of strong storms late this afternoon into early evening will
bring gusty winds and reduced visibilities and localized flooding due
to briefly heavy rainfall.

Even outside the storms, wind gusts around 40 mph are likely, and it
will remain windy after the storms exit this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of damaging winds and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>078-083-084-089>092-KYZ023>031-053-061>063-070>074-012015-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Hodgenville,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, Providence, Scottsville, and Glasgow
309 PM EST Mon Dec 31 2018 /209 PM CST Mon Dec 31 2018/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 7 PM EST /6 PM CST/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of strong to severe storms will bring locally damaging winds
late this afternoon and into early evening. Heavy rainfall will cause
reduced visibility and localized flooding.

Outside of any storms, wind gusts around 40 mph are likely. It will
remain windy into the evening after the storms exit the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of damaging winds and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/TWF

In the hours before

Local storm report, Dec 31, 2:10 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND DMG 1 E ALBANY              36.69N 85.11W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN THE 1500 BLOCK OF OLD
            MONTICELLO RD.

1258 PM     NON-TSTM WND DMG 1 SSE ALBANY            36.68N 85.13W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN 600 BLOCK OF WOLF
            RIVER DOCK RD.

1216 PM     NON-TSTM WND DMG 7 NW ALBANY             36.76N 85.23W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE DOWN ON RIDDLETOWN RD.

&&
Special weather statement, Dec 31, 2:20 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
220 PM EST MON DEC 31 2018

INZ076-083-084-089-KYZ023>025-312015-
Crawford-Orange-Perry-Dubois-Hancock-Meade-Breckinridge-
220 PM EST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...CRAWFORD...
PERRY...ORANGE...WESTERN MEADE...HANCOCK AND BRECKINRIDGE COUNTIES...

At 220 PM EST/120 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Winslow to near Stanley. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Jasper, Tell City, Paoli, Hardinsburg, Hawesville, English, Carefree
Town, Mount Pleasant, Webster and Huntingburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8707 3853 8668 3869 8668 3869 8631
      3829 8625 3818 8633 3787 8624 3780 8615
      3759 8629 3756 8636 3757 8636 3762 8650
      3757 8660 3774 8682 3790 8691 3789 8699
      3800 8677 3810 8677 3821 8679 3820 8707
TIME...MOT...LOC 1920Z 250DEG 45KT 3839 8721 3777 8725

DM
Special weather statement, Dec 31, 2:23 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
123 PM CST MON DEC 31 2018

KYZ024-026-027-061-062-070>072-312015-
Grayson-Warren-Logan-Simpson-Edmonson-Butler-Ohio-Breckinridge-
123 PM CST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...SIMPSON...
BUTLER...GRAYSON...WARREN...SOUTHWESTERN BRECKINRIDGE...OHIO AND
WESTERN EDMONSON COUNTIES...

At 122 PM CST, radar indicated strong thunderstorms were located
along a line extending from Owensboro to near Pembroke. Movement was
east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Leitchfield, Hartford, Morgantown, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Anderson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3734 8714 3738 8709 3747 8712 3763 8695
      3767 8682 3771 8687 3774 8682 3766 8664
      3757 8660 3762 8650 3758 8646 3758 8621
      3756 8619 3665 8642 3664 8706 3706 8705
      3709 8690 3716 8693 3719 8689 3736 8703
TIME...MOT...LOC 1922Z 232DEG 72KT 3774 8713 3679 8732

EBW
Local storm report, Dec 31, 3:16 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     3 E HARTFORD            37.45N 86.84W
12/31/2018  M50 MPH          OHIO               KY   MESONET

            50 MPH GUST RECORDED AT KYMESONET SITE.

0305 PM     TSTM WND GST     1 WSW WOODBURY          37.18N 86.66W
12/31/2018  M53 MPH          BUTLER             KY   MESONET

            53 MPH GUST RECORDED AT KYMESONET SITE IN
            BUTLER COUNTY.

&&
Special weather statement, Dec 31, 3:25 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
325 PM EST MON DEC 31 2018

KYZ024-027-028-045-053-061>064-071>076-312130-
Hart-Grayson-Warren-Edmonson-Barren-Butler-Hardin-Metcalfe-Monroe-
Simpson-Allen-Nelson-Larue-Breckinridge-Green-
325 PM EST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NELSON...
LARUE...SOUTHEASTERN SIMPSON...HART...EASTERN GRAYSON...HARDIN...
EDMONSON...WESTERN GREEN...WESTERN MONROE...ALLEN...EAST CENTRAL
BUTLER...WARREN...SOUTHEASTERN BRECKINRIDGE...BARREN AND WESTERN
METCALFE COUNTIES...

At 325 PM EST/225 PM CST/, radar indicated strong thunderstorms were
located along a line extending from 8 miles north of Leitchfield to
near Portland. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Bowling Green, Elizabethtown, Glasgow, Bardstown, Leitchfield,
Scottsville, Hodgenville, Tompkinsville, Munfordville and Edmonton.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3665 8651 3663 8656 3763 8634 3789 8541
      3765 8547 3756 8552 3754 8549 3748 8551
      3746 8556 3747 8559 3743 8559 3740 8553
      3662 8571
TIME...MOT...LOC 2025Z 254DEG 42KT 3760 8628 3659 8651

EBW

The radar

The Louisville radar (KLVX), 18 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harrison

When
December 31, 3:38 PM EST to 3:41 PM EST
Where
Harrison County, 0.58 mi SW of Dogwood to 1.8 mi E of Dogwood
Rating
EF1
Path length
2.2 mi
Path width
140 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.093, -86.087

A National Weather Service damage survey team determined an intermittent skipping tornado varying in width, size and speed had a maximum wind speed of 100 mph along with a max width of 140 yards.

The tornado initially touched down at 7231 IN-337. At this location, a heavy metal chain fence weighing several hundred pounds was picked up and thrown 30 yards into the back of the house causing significant damage to the house. A chicken house weighing hundreds of pounds was rolled over and moved several feet. A purple Martin house was bent over 60 degrees facing east. Shingles and yard decorations were thrown in various directions east of the house along with driveway gravel thrown in every direction. A swing set was thrown from the back of the house to the front. Throughout the property there were twisted and uprooted trees.

Just before crossing the highway, the tornado increased from 75 yards to 140 yards in width and picked up hundreds of cornstalks tossing them in various directions across the road up to 300 yards away. Across the street at 7768 IN-337 there was significant cedar tree damage along with a 30 by 40 foot barn that was destroyed. The tornado twisted and snapped several cedar trees before going across the farmers field. The tornado narrowed and went to about 50 yards in width.

At 4368 Rogers Campground Road there were several trees twisted and snapped. One single-wide mobile home had siding panels blown out in several spots. An older, well-built barn with sturdy cedar poles sustained significant side panel damage. The metal sheeting was thrown in a northwesterly to northeasterly direction. One 2x4 wood pole was embedded in the ground. The tornado was very narrow along Rogers Campground Road, likely no more than 50 yards wide.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793799.